Alert archive / Wisconsin / Flash Flood Warnings in 2024

Flash Flood Warning 11, NWS Green Bay, WI

August 1, 2024Brown County, Wisconsin

NWS Green Bay, WI issued this flash flood warning at Aug 1, 2024, 9:37 PM CDT for Brown County, Wisconsin. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2024, 9:37 PM CDT (02:37 UTC)
Expired
Aug 1, 2024, 11:38 PM CDT
In force
2 hr
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Flood severity
None

County Brown County, WI

The radar

The Green Bay radar (KGRB), 20 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2024-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2024-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

867 
WGUS53 KGRB 020237
FFWGRB
WIC009-020530-
/O.NEW.KGRB.FF.W.0011.240802T0237Z-240802T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Green Bay WI
937 PM CDT Thu Aug 1 2024

The National Weather Service in Green Bay has issued a

* Flash Flood Warning for...
  Southeastern Brown County in northeastern Wisconsin...

* Until 1230 AM CDT.

* At 937 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Morrison, Glenmore, Shirley and Lark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4443 8795 4433 8787 4433 8789 4431 8789
      4428 8801 4440 8805

FLASH FLOOD...RADAR INDICATED

$$

JLA
2 follow-up statements
229 
WGUS73 KGRB 020323
FFSGRB

Flash Flood Statement
National Weather Service Green Bay WI
1023 PM CDT Thu Aug 1 2024

WIC009-020530-
/O.CON.KGRB.FF.W.0011.000000T0000Z-240802T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brown WI-
1023 PM CDT Thu Aug 1 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FRIDAY 
FOR SOUTHEASTERN BROWN COUNTY...

At 1023 PM CDT, Doppler radar indicated recent thunderstorms 
producing heavy rain across the warned area. Between 2 and 4 inches 
of rain have fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Morrison, Glenmore, Shirley and Lark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4443 8795 4433 8787 4433 8789 4431 8789
      4428 8801 4440 8805

FLASH FLOOD...RADAR INDICATED

$$

Bersch
839 
WGUS73 KGRB 020438
FFSGRB

Flash Flood Statement
National Weather Service Green Bay WI
1138 PM CDT Thu Aug 1 2024

WIC009-020448-
/O.CAN.KGRB.FF.W.0011.000000T0000Z-240802T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brown WI-
1138 PM CDT Thu Aug 1 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN BROWN COUNTY...

The heavy rain has ended. Flood waters have receded. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 4443 8795 4433 8787 4433 8789 4431 8789
      4428 8801 4440 8805

$$

Bersch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 7:16 PM CDT, 2 hours 21 minutes earlier. Its key messages:

  • Thunderstorms are possible into tonight. A few storms may become strong to severe into the evening. However, heavy rainfall and localized flooding will be the main concern as storms will be slow moving.
  • Above normal temperatures continue through Saturday. A cold front will then move through the area Saturday night into Sunday morning, returning temperatures closer to normal early next week.
  • Storm chances will return at times from Saturday night through Tuesday. It is possible that a MCS moves across the southern half of Wisconsin Monday night into early Tuesday.
Area forecast discussion, Aug 1, 7:16 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
716 PM CDT Thu Aug 1 2024

Updated aviation portion for 00Z TAF issuance

.KEY MESSAGES...

- Thunderstorms are possible into tonight. A few storms may become
  strong to severe into the evening. However, heavy rainfall and
  localized flooding will be the main concern as storms will be
  slow moving.

- Above normal temperatures continue through Saturday. A cold front
  will then move through the area Saturday night into Sunday
  morning, returning temperatures closer to normal early next
  week.

- Storm chances will return at times from Saturday night through
  Tuesday. It is possible that a MCS moves across the southern
  half of Wisconsin Monday night into early Tuesday.

&&

.DISCUSSION...
Issued at 246 PM CDT Thu Aug 1 2024

Short Term...Tonight and Friday

An upper low and associated surface system will move across southern
Wisconsin into northern Illinois and northern Indiana tonight,
and produce slow moving lines of thunderstorms with flood potential,
and some discrete storms which could produce large hail and strong
winds. The flood threat is greatest across central and portions
of east central Wisconsin. The activity will end from northwest to
southeast overnight, with some clearing possible by daybreak.
Lows will 5 to 10 degrees above normal.

Drier air will arrive Friday as upper ridging arrives from the
northern Plains, and a weak surface high builds in. Temperatures
will actually be warmer Friday than today due to increased sunshine,
a northwest downslope wind and lower surface dewpoints. This will
add up to a pretty hot day, with heat indices in the middle 80s
to low 90s.

Long Term...Friday Night Through Thursday

Broad and strong H5 ridge over the southwest CONUS gradually will
be suppressed due to larger scale troughing developing from Hudson
Bay toward the Great Lakes and into eastern Canada. Eventually
this will bring cooler and less humid conditions to the western
Great Lakes late this weekend into much of next week. Though the
weekend starts off dry, this pattern will also bring a return to
unsettled weather with chances for showers and thunderstorms
Sunday through early next week. There will be some severe potential
and as has been a common theme this summer, there is a potential
for excessive rainfall at times.

For Friday night and Saturday, dry conditions as high pressure
prevails. Late in the day Saturday, a cold front will approach
from the northwest. This front will drift across the area into
Sunday. Greatest risk for severe Saturday night will be to the
west, but on Sunday with the front across the area and ample
shear over 35 kts, even weaker instability toward 1000/kg could be
sufficient to support at least an isolated severe potential during
peak heating. This front will be what finally beats the heat and
humidity back to the south and southwest. Highs on Saturday will
reach the upper 80s to near 90, but with mostly lower 60s dewpoints,
heat index values will mainly stay 90 or lower.

Questions arise Sunday night into Monday on how far south the
front will sink. There is decent agreement now from the Canadian,
GFS and ECMWF that there could be mainly dry conditions to the
area later Sunday night into Monday. Not a lot of change in models
showing potential MCS over parts of WI on Monday night. This will
be occurring within strong belt of westerlies on the northeast
edge of higher MUCAPE. Effective shear over 40 kts more than
sufficient for severe. Main question is where will the MCS track.
ECMWF and Canadian favor southern half of WI whereas the GFS still
is farther north and would impact most of the GRB forecast area.

Dry, cooler and less humid conditions settle in behind the system
for Tuesday. It remains cooler Wednesday and Thursday, but at
least small chances of rain will also return, especially later
Wednesday into Thursday.

&&

.AVIATION...for 00Z TAF Issuance
Issued at 716 PM CDT Thu Aug 1 2024

MVFR and brief IFR conditions will continue at times as a large
area of showers and storms continue to slowly rotate through the
area. Threat for a severe storm is dwindling, but heavy rain will
continue to be the main hazard through around midnight. Models not
very excited about the fog threat tonight, but with the recent
rains, clearing skies and light winds, did add some fog to
RHI/AUW/CWA where skies are expected to clear toward sunrise. Low
clouds and fog is also possible at MTW again overnight.

Once any low clouds mix/burn off early Friday morning, VFR
conditions are expected. Elevated smoke will continue to create
hazy skies at times.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....RDM/JLA
AVIATION.......Bersch
Hazardous weather outlook, Aug 1, 2:46 PM CDT, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
246 PM CDT Thu Aug 1 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-022000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
246 PM CDT Thu Aug 1 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Slow moving thunderstorms could produce localized flooding through
the evening hours, especially south of highway 29. A few strong to
severe storms are possible as well, with large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a chance of thunderstorms at times Saturday night through
Tuesday. Stronger storms may be possible Monday night into Tuesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any hail, damaging winds or flooding
to the National Weather Service in Green Bay.

LMZ521-522-541>543-022000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
246 PM CDT Thu Aug 1 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms are possible this evening. A few of the storms
could contain gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Periodic storm chances then return Sunday through Tuesday. Any
storms during this time may pose a threat to mariners.

RDM/JLA

In the hours before

Special weather statement, Aug 1, 6:10 PM CDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Green Bay WI
610 PM CDT Thu Aug 1 2024

WIZ045-048-020000-
Winnebago WI-Waushara WI-
610 PM CDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WINNEBAGO AND
SOUTHEASTERN WAUSHARA COUNTIES THROUGH 700 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm near
Berlin, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oshkosh, Rush Lake, Omro, Winneconne, Eureka, Pickett, Butte Des
Morts, Highland Shore, Lake Butte Des Morts, and Rivermoor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 40 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4398 8889 4398 8897 4401 8900 4415 8900
      4415 8875 4411 8859 4403 8858 4390 8858
      4389 8862 4390 8889
TIME...MOT...LOC 2309Z 220DEG 7KT 4398 8889

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

GK
Special weather statement, Aug 1, 6:13 PM CDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Green Bay WI
613 PM CDT Thu Aug 1 2024

WIZ018-030-020000-
Marathon WI-Lincoln WI-
613 PM CDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LINCOLN AND
NORTHWESTERN MARATHON COUNTIES THROUGH 700 PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of New Wood Wildlife Area, or 16 miles east of Medford,
moving southwest at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Abbotsford, Colby, Athens, Hamburg, and Milan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 40 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 9005
      4523 9004 4517 8981 4503 8985 4495 9008
      4488 9032
TIME...MOT...LOC 2313Z 055DEG 21KT 4511 9001

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

GK
Local storm report, Aug 1, 6:46 PM CDT, 2 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
646 PM CDT Thu Aug 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Tstm Wnd Dmg     3 S Wild Rose           44.14N 89.26W
08/01/2024                   Waushara           WI   Law Enforcement

            Multiple tree branches down between Wautoma
            and Wild Rose. Highway department called
            out. Time estimated from radar.

&&

JLA
Local storm report, Aug 1, 7:16 PM CDT, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
716 PM CDT Thu Aug 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Rain             7 NNE Hamburg           45.18N 89.85W
08/01/2024  M2.35 Inch       Lincoln            WI   Cocorahs

0710 PM     Rain             1 W Wautoma             44.07N 89.31W
08/01/2024  M1.94 Inch       Waushara           WI   Mesonet

            Mesonet station WTMWI Wautoma 2 WNW.

0707 PM     Rain             1 NE King               44.34N 89.11W
08/01/2024  M1.89 Inch       Waupaca            WI   Mesonet

            Mesonet station DW0723 Waupaca.

0701 PM     Rain             2 WNW Evergreen         44.86N 89.68W
08/01/2024  M1.62 Inch       Marathon           WI   Mesonet

            Mesonet station DW7529 Mosinee.

&&
Local storm report, Aug 1, 9:02 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
902 PM CDT Thu Aug 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     Flood            2 NE Greenleaf          44.34N 88.06W
08/01/2024                   Brown              WI   Public

            Report from mPING: River/Creek overflowing;
            Cropland/Yard/Basement Flooding.

&&

JLA
Local storm report, Aug 1, 9:37 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
937 PM CDT Thu Aug 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     Flood            Kimberly                44.28N 88.31W
08/01/2024                   Outagamie          WI   911 Call Center

            Car stuck in the water at Washington Street
            and Maes Avenue.

&&

KLJ

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:06 PM CDTAreal Flood AdvisoryGRBOutagamie, Waupaca, Winnebago3 hr
Aug 1, 8:43 PM CDTAreal Flood AdvisoryGRBBrown, Calumet, Outagamie, Shawano2 hr

Nearby

Flash Flood Warnings in Wisconsin, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.